Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Northern Indiana

May 7, 2004Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 7, 2004, 8:54 AM EST for Miami County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 8:54 AM EST (13:54 UTC)
Expired
May 7, 2004, 9:45 AM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Miami County, IN

The radar

The Northern Indiana radar (KIWX), 68 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 8:30 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 071354
SVRIWX
INC103-071445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 AM EST FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN INDIANA

* UNTIL 945 AM EST

* AT 853 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES
  WEST OF MACY TO 11 MILES WEST OF MEXICO TO 13 MILES SOUTHWEST OF   
  GRISSOM AFB...MOVING EAST AT 55 MPH. THIS STORM BLEW DOWN NUMEROUS 
  TREES WHEN IT MOVE ACROSS CASS COUNTY INDIANA. 

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  PERU
  MEXICO
  BUNKER HILL
  MACY
  DENVER

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4099 8597 4062 8597 4061 8612 4064 8616
          4100 8617

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:56 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, May 7, 5:56 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 AM EST FRI MAY 7 2004

.AVIATION...
MCS OVER ILLINOIS WILL CONTINUE TO SLIDE SLOWLY ESEWD EARLY THIS
MORNING. THE BULK OF THE COMPLEX WILL BE SOUTH OF KSBN AND
KFWA...BUT THE NORTHERN PORTION WILL LIKELY CLIP THE TERMINALS SO
WILL INCLUDE VCTS FOR ABOUT AN HOUR AT KSBN EARLY THIS MORNING...AND
VCSH AT KFWA TOWARDS MID-MORNING AS THE COMPLEX WEAKENS AS IT MOVES
EAST.

NEXT BEST CHANCE FOR THUNDER WILL THEN BE THIS EVENING AHEAD OF A
WARM FRONT THAT WILL BE MOVING NORTH ACROSS THE REGION AROUND
MIDNIGHT. BEST CHANCES FOR STORMS APPEAR TO BE APPROXIMATELY
03Z-06Z...BUT WITH IT STILL 15 HOURS AWAY WILL HOLD OFF LOCKING IN
TO THAT QUITE YET.
&&

.SHORT TERM...
NGM VERIFIED THE BEST AT 06Z WITH PLACEMENT OF SURFACE
BOUNDARY...WHICH AT 07Z STRETCHED FROM SOUTH OF TOLEDO TO FORT WAYNE
TO KANKAKEE. NGM ALSO HAD THE BEST HANDLE ON THE 00Z-06Z QPF FIELDS.
HOWEVER MODELS AGREE ON DROPPING THE COLD FRONT SOUTH TO THE OHIO
RIVER BY MIDDAY THEN STARTING IT BACK NORTH THIS EVENING...ENTERING
THE CWFA FROM THE SOUTH AROUND MIDNIGHT. BAND OF BETTER RH WILL
EXIST ALONG AND NORTH OF THE FRONT WHERE SCATTERED ELEVATED
CONVECTION WILL BE POSSIBLE.

GOOD PUNCH OF DRY AIR AT 700MB THIS EVENING AND WET BULB ZEROES
AROUND 10K FEET. ISENTROPIC LIFT MAXIMIZES AS THE WARM FRONT PUSHES
THROUGH THIS EVENING AND AS A SMALL SHORTWAVE TROF SWINGS IN TO THE
GREAT LAKES FROM THE WEST. AS A RESULT BEST CHANCES FOR STORMS
APPEARS TO BE THIS EVENING INTO TONIGHT. ENTIRE CWFA IN SPC SLIGHT
RISK AREA...MAIN THREAT WOULD APPEAR TO BE HAIL IN ELEVATED STORMS
ABOVE SIGNIFCANT INVERSION.

TEMPS FROM PREVIOUS FORECAST APPEAR TO BE ON TRACK PROVIDED COOLER
AIR IS ABLE TO PUSH ALL THE WAY TO THE SOUTHERN COUNTIES BY DAYBREAK.

&&

.LONG TERM...
FEW CHANGES TO GOING GRIDS. HAVE BUMPED TEMPS A FEW THROUGH THE
FORECAST PERIOD WITH LATEST GFS TRENDING A BIT FURTHER NORTH WITH
THE BOUNDARY...BUT NOT NEARLY AS MUCH AS ETA HAS BEEN. UNFORTUNATELY
LONG PERIOD OF CHANCE TSRA ABOUT THE ONLY WAY TO GO FOR NOW WITH
TIMING OF INDIVIDUAL SHORTWAVES/CONVECTIVE COMPLEXES IMPOSSIBLE.
CONTINUE TO HOLD ONTO DRY FORECAST WEDNESDAY AS TRANSITION FROM
CURRENT ZONAL PATTERN TO SHARP LONGWAVE TROF IN THE WEST MAY CAP US
IN THE WARM SECTOR. THEN TSRA CHANCES HOLD UNTIL COLD FRONT NEARS
DAY7.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 7, 8:50 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 AM EST FRI MAY 7 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081007-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
508 AM EST FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. SOME STORMS
WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND THERE IS A CHANCE THAT THE
STORMS MAY BE SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY
THROUGH TUESDAY AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, May 7, 8:21 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
821 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 AM     TSTM WND GST     3 S WOLCOTT             40.71N 87.04W
05/07/2004  75 MPH           WHITE              IN   TRAINED SPOTTER

&&

ALS
Local storm report, May 7, 8:25 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
825 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0818 AM     HAIL             4 N VAN WERT            40.92N 84.58W
05/07/2004  0.88 INCH        VAN WERT           OH   EMERGENCY MNGR

&&

ALS
Local storm report, May 7, 8:39 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0836 AM     HAIL             5 NNE DELPHOS           40.90N 84.30W
05/07/2004  0.88 INCH        VAN WERT           OH   TRAINED SPOTTER

&&

ALS
Local storm report, May 7, 8:49 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
849 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0836 AM     HAIL             2 SW FORT JENNINGS      40.89N 84.33W
05/07/2004  0.88 INCH        PUTNAM             OH   TRAINED SPOTTER

&&

STEVENS/WAMSLEY
Local storm report, May 7, 8:52 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
852 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0834 AM     TSTM WND DMG     LOGANSPORT              40.75N 86.36W
05/07/2004                   CASS               IN   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

STEVENS/WAMSLEY
Local storm report, May 7, 8:54 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
854 AM EST FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HAIL             DELPHOS                 40.84N 84.34W
05/07/2004  1.25 INCH        VAN WERT           OH   TRAINED SPOTTER

&&

STEVENS/WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:45 PM ESTSevere Thunderstorm WarningIWXLaGrange60 min
May 6, 8:53 PM ESTSevere Thunderstorm WarningIWXElkhart52 min
May 6, 9:04 PM ESTSevere Thunderstorm WarningIWXMarshall, Starke56 min
May 6, 9:26 PM ESTSevere Thunderstorm WarningIWXKosciusko64 min
May 6, 9:40 PM ESTSevere Thunderstorm WarningIWXDeKalb65 min
May 6, 10:21 PM ESTSevere Thunderstorm WarningIWXSteuben54 min
May 7, 7:28 AM ESTSevere Thunderstorm WarningIWXAllen47 min
May 7, 7:33 AM ESTSevere Thunderstorm WarningIWXWhitley42 min
May 7, 8:05 AM ESTSevere Thunderstorm WarningIWXWhite40 min
May 7, 8:14 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb61 min
May 7, 8:28 AM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko47 min
May 7, 8:34 AM ESTSevere Thunderstorm WarningIWXCass41 min
May 7, 9:09 AM ESTSevere Thunderstorm WarningIWXGrant, Wabash51 min
May 7, 9:10 AM ESTSevere Thunderstorm WarningIWXGrant, Wabash50 min
May 7, 9:27 AM ESTSevere Thunderstorm WarningIWXHuntington48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.